Montana, 2008

Hail in Montana, August 2, 2008

August 2, 2008 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm developed over Broadwater County during the late afternoon hours. Hail the size of pennies was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm developed over Broadwater County during the late afternoon hours. Hail the size of pennies was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 2, 4:45 PM MST, 5 minutes earlier.

Area forecast discussion, Aug 2, 4:45 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT SAT AUG 2 2008

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT THROUGH MONDAY...AN UPPER LEVEL TROUGH WILL SLOWLY
APPROACH MONTANA FROM THE NORTHWEST TONIGHT INTO SUNDAY EVENING.
A GENERALLY MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT WILL CONTINUE
OVER SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA DURING THIS
TIME. THIS WILL KEEP A SOMEWHAT MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT OVER THE AREA AND WILL GENERATE ISOLATED MAINLY AFTERNOON
AND EVENING SHOWERS. STRONG LIFT ASSOCIATED WITH DISTURBANCES
MOVING OVER CENTRAL MONTANA WILL GIVE A SLIGHTLY BETTER CHANCE FOR
SHOWERS AND THUNDERSTORMS THERE. A FRONTAL BOUNDARY WILL ALSO LIFT
BACK INTO SOUTHWEST MONTANA SUNDAY AFTERNOON...PROVIDING A GOOD
FOCUS FOR THUNDERSTORM DEVELOPMENT THERE. TEMPERATURES WILL REMAIN
SLIGHTLY BELOW NORMAL DURING THIS TIME. DESPITE INVERTED V
SOUNDINGS ACROSS THE AREA...THE COOLER TEMPERATURES WITH SLIGHTLY
HIGHER DEWPOINTS WILL LIMIT STRONG WIND GUST POTENTIAL. THE UPPER
LEVEL TROUGH WILL MOVE THROUGH THE AREA SUNDAY NIGHT INTO
MONDAY...SHIFTING THE FLOW ALOFT MORE WESTERLY AND KEEPING
TEMPERATURES NEAR NORMAL. HOWEVER...THE AIRMASS WILL REMAIN
UNSTABLE ENOUGH TO SUPPORT AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. WINDS THIS EVENING WILL BE BREEZY AND OUT OF THE
WEST...BUT THEY WILL DECREASE OVERNIGHT AND BECOME NORTHERLY FOR
THE REMAINDER OF THE PERIOD AS SURFACE HIGH PRESSURE SLIDES SOUTH
OUT OF CANADA.  COULSTON

MONDAY NIGHT THROUGH THURSDAY NIGHT...AN UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL BE BUILDING OVER THE REGION DURING THIS
PERIOD. EXPECT A GOOD WARMING TREND...WITH AFTERNOON HIGHS LIKELY
REACHING THE LOWER 90S FOR MANY LOWER ELEVATION LOCATIONS. WITH
THE UPPER LEVEL RIDGE BUILDING IN...LITTLE TO NO PRECIP IS
EXPECTED...THUS ONLY ISOLATED THUNDERSTORMS HAVE BEEN PLACED IN
THE GRIDS FROM TIME TO TIME DURING THIS PERIOD...WITH THE BEST
CHANCE FOR ANY THUNDERSTORMS TO OCCUR IS IN THE LATE AFTERNOON
AND EVENING HOURS. BRUSDA

FRIDAY AND SATURDAY...LATEST MODELS DEPICT A SOUTHWEST FLOW ALOFT
OVER WEST MONTANA AND A UPPER LEVEL LOW PRESSURE SYSTEM MOVING
INTO THE PACIFIC NORTHWEST. THESE FEATURES WILL WORK IN TANDEM TO
PROVIDE A CHANCE FOR AFTERNOON THUNDERSTORMS FOR THE SOUTHWEST
MOUNTAINS AND THE NORTH CENTRAL PLAINS THROUGH THE PERIOD.
TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL. SAUCIER

&&

.AVIATION...
UPDATED 2345Z.
STRONG SOUTHWEST FLOW ALOFT CONTINUES TO FEED MOISTURE AND
INSTABILITY OVER THE AREA. SCATTERED THUNDERSTORMS HAVE DEVELOPED
AND WILL CONTINUE THROUGH 06Z. MOST OF THESE STORMS LIE SOUTH AND
EAST OF A LINE FROM HAVRE TO GREAT FALLS TO WISDOM. VFR CONDITIONS
PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  80  47  81 /  20  20  20  20
CTB  45  73  44  78 /  20  20  20  20
HLN  57  84  53  85 /  20  20  20  20
BZN  50  87  49  86 /  20  20  20  20
WEY  43  77  42  76 /  20  20  20  20
DLN  49  81  48  83 /  20  20  20  20
HVR  50  81  49  82 /  20  10  20  20
LWT  51  76  47  75 /  20  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COULSTON
LONG TERM...BRUSDA/SAUCIER
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 2, 3:16 AM MST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 AM MDT SAT AUG 2 2008

MTZ008>015-044>055-031030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
416 AM MDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST AND CENTRAL MONTANA
THIS AFTERNOON AND EVENING. GUSTY OUTFLOW WINDS WILL BE THE
PRIMARY THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS
ANOTHER CHANCE FOR ISOLATED THUNDERSTORMS ACROSS THE AREA ON
SUNDAY AND MONDAY. BROAD RIDGE OF HIGH PRESSURE WILL BRING QUIET
WEATHER CONDITIONS FOR THE MID-WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 137 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Broadwater

When
August 2, 4:50 PM MST
Where
Broadwater County, 7 mi SSE of Townsend
Measured
0.75 in hail
Reported by
Public
Coordinates
46.226, -111.464

A severe thunderstorm dropped .75 inch diameter hail at Townsend 7SSE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127834.